Ohio, 2008

Hail and Damaging Wind in Ohio, April 11, 2008

April 11, 2008 · NWS ILN · 2 events in 2 counties and zones

A severe thunderstorm producing damaging winds in northwest Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A severe thunderstorm producing damaging winds in northwest Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 11, 12:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 11, 12:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
154 AM EDT FRI APR 11 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL MISSISSIPPI
VALLEY INTO THE WESTERN GREAT LAKES THROUGH FRIDAY. AN ASSOCIATED
COLD FRONT WILL PUSH THROUGH THE REGION FRIDAY AFTERNOON...BRINGING
SHOWERS AND THUNDERSTORMS. MUCH COOLER TEMPERATURES WILL SETTLE
INTO THE AREA BEHIND THE COLD FRONT THIS WEEKEND...ALONG WITH A
LINGERING CHANCE OF SHOWERS.

&&

.NEAR TERM /THROUGH TODAY/...
CURRENT FORECAST LOOKS GOOD SO NO UPDATE IS NEEDED LATE THIS
EVENING. THUNDERSTORMS ARE CONTINUING TO DEVELOP MAINLY TO OUR
WEST. A FEW THUNDERSTORMS HAVE MOVED THROUGH WEST CENTRAL OHIO AND
EXPECT THAT TREND TO CONTINUE FOR THE NEXT FEW HOURS. POSSIBLE
SEVERE THUNDERSTORMS CURRENTLY OVER WESTERN INDIANA MAY MAKE IT IN
HERE BY DAYBREAK.

SURFACE LOW PRESSURE CURRENTLY OVER EASTERN KANSAS WILL LIFT
NORTHEAST INTO THE WESTERN GREAT LAKES THROUGH THE DAY ON FRIDAY.
AN ASSOCIATED COLD FRONT WILL PUSH EAST INTO OUR AREA FRIDAY
AFTERNOON. AHEAD OF THIS...A WARM FRONT CURRENTLY OVER NORTHERN
KENTUCKY WILL LIFT NORTH ACROSS OUR AREA THROUGH THIS EVENING.
AS WE WILL BE IN THE WARM SECTOR THIS EVENING...EXPECT CONDITIONS
TO GENERALLY BE DRY. HOWEVER...CURRENT PCPN PUSHING NORTHEAST
ACROSS SOUTHERN ILLINOIS AND CENTRAL INDIANA...WILL LIKELY CLIP
NORTHWEST PORTIONS OF OUR FA THROUGH THIS EVENING. WILL THEREFORE
ALLOW FOR A CHANCE OF PCPN THERE THROUGH MIDNIGHT AND KEEP
REMAINDER OF FA DRY.

STRENGTHENING 925-850 MB JET WILL PUSH INTO OUR AREA LATER
TONIGHT...ALONG WITH SOME ASSOCIATED LOW LEVEL CONVERGENCE.
THUS...EXPECT MORE WIDESPREAD PCPN TO SPREAD IN FROM THE WEST
AFTER MIDNIGHT...ESPECIALLY IN 08Z-12Z TIME RANGE. BY THIS
TIME...ANY SURFACE BASED INSTABILITIES ARE ALL BUT GONE...BUT
THERE DOES APPEAR TO BE A BIT OF ELEVATED 800-850 MB
INSTABILITIES. THUS...WE SHOULD SEE SHOWERS AND THUNDERSTORMS
DEVELOP/MOVE IN LATE TONIGHT...BUT GENERALLY EXPECT A WEAKENING
TREND AS THEY MOVE EAST. GIVEN STRONG LOW LEVEL JET AND GOOD
VEERING PROFILE...ESPECIALLY IN THE LOWEST 1 KM (0-1KM AND 0-3 KM
HELICITIES BOTH PROGGED TO BE AROUND 300 M2/S2)...IF ENOUGH
INSTABILITY IS PRESENT...THEREAT FOR PRIMARILY SOME DAMAGING WINDS
WILL BE POSSIBLE ACROSS WESTERN PORTIONS OF FA LATE TONIGHT INTO
EARLY FRIDAY MORNING.

BIG QUESTION FOR FRIDAY CONTINUES TO REVOLVE AROUND HOW MUCH
TEMPERATURE RECOVERY WE WILL BE ABLE TO ACHIEVE THROUGH THE
AFTERNOON OUT AHEAD OF APPROACHING COLD FRONT. THIS WILL DEPEND ON
HOW LONG MORNING PCPN AND ANY RELATED CLOUDS LINGER ACROSS OUR
AREA. RIGHT NOW..THE MODELS ARE ONLY SHOWING SURFACE TEMPS INTO
THE UPPER 60S TO LOWERS 70S AND SUSPECT THIS IS PROBABLY A BIT ON
THE LOW SIDE GIVEN SOUTHERLY SURFACE FLOW. THUS...MODELS ARE
PROBABLY UNDER DOING THE INSTABILITIES FOR FRIDAY AFTERNOON. THIS
WILL HAVE AN EFFECT ON OUR TEMPERATURES AND THUS OUR
INSTABILITIES...SO WILL BANK ON A PRETTY GOOD CHANCE AT SEEING
SOME REDEVELOPMENT THROUGH THE AFTERNOON HOURS. FORECAST SOUNDINGS
INDICATING LOW LEVEL FLOW BECOMING A BIT MORE UNIDIRECTIONAL AS WE
HEAD THROUGH THE AFTERNOON...BUT THERE IS STILL GOOD SPEED SHEAR
PRESENT. THUS...IF WE ARE ABLE TO GET SOME DECENT WARMING DURING
THE DAYTIME HOURS...WE COULD END UP WITH SOME FAIRLY WIDESPREAD
SEVERE WEATHER FRIDAY AFTERNOON INTO EARLY EVENING...ESPECIALLY
ACROSS EASTERN PORTIONS OF FA WHERE TIMING SHOULD BE A LITTLE MORE
FAVORABLE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WE COULD SEE A LINGERING CHANCE OF THUNDERSTORMS INTO EARLY
EVENING ACROSS THE EAST BEFORE THE COLD FRONT PUSHES EAST OF THE
AREA FRIDAY NIGHT. WE SHOULD THEN SEE ANY LINGERING SHOWER
ACTIVITY TAPER OFF THROUGH MIDNIGHT AS MUCH COOLER AIR FILTERS IN
BEHIND THE FRONT. AS MID/UPPER LEVEL LOW THEN PIVOTS SLOWLY DOWN
ACROSS THE LOWER GREAT LAKES...WE SHOULD SEE A CHANCE OF SHOWERS
SPREAD DOWN FROM THE NORTH LATER FRIDAY NIGHT INTO SATURDAY AND SATURDAY
NIGHT. WILL KEEP PCPN ALL LIQUID THROUGH SATURDAY NIGHT...ALTHOUGH
TOUGH TO RULE OUT A FEW WET SNOW FLAKES MIXING IN WITH ANY RAIN
ACROSS THE FAR NORTH LATE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH AMPLITUDE MID-LEVEL TROUGH FORECAST TO MOVE ACROSS THE ILN
FORECAST AREA ON SUNDAY/MONDAY...SLIPPING TO THE EAST OF THE AREA BY
TUESDAY. RIDGE EXPECTED TO BUILD IN FOR TUESDAY/WEDNESDAY...WITH A
WEAK TROUGH FORECAST TO APPROACH FROM THE NW BY WEDNESDAY NIGHT.

ECMWF/GFS FAIRLY CONSISTENT WITH PLACEMENT OF FRONTAL TROUGH ACROSS
OUR AREA BY 12Z SUNDAY. HOWEVER ECMWF A BIT QUICKER WITH MOVING IT
SOUTH ACROSS THE FORECAST AREA. FOLLOWING HPC GUIDANCE...HAVE ALSO
DISCOUNTED THE ECMWF AS MORE OF AN OUTLIER DURING THIS EARLY PERIOD
OF THE EXTENDED. SOME MIXED RAIN/SNOW POSSIBLE EARLY SUNDAY MORNING
AND AGAIN LATER SUNDAY NIGHT AND EARLY MONDAY MORNING PER MODEL
SOUNDING PROFILES. HIGH PRESSURE SHOULD BUILD INTO THE AREA FOR
MONDAY NIGHT THROUGH WEDNESDAY. A WEAK COLD FRONT CURRENTLY FORECAST
TO PUSH INTO OUR FORECAST AREA FROM THE NORTH. MUCH UNCERTAINTY AT
THIS TIME WITH REGARDS TO THIS FRONT...BOTH IN TERMS OF TIMING AND
AFFECT IT WILL HAVE ON OUR AREA. CURRENTLY BRINGING IN LOW CHANCE
POPS FOR LATER WEDNESDAY NIGHT INTO THURSDAY AS FRONT SHOWS SIGNS OF
HANGING UP ACROSS OUR FORECAST AREA BEFORE MOVING BACK TO THE NORTH.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
BAND OF DIFFUSE THUNDERSTORMS WILL PUSH THROUGH OHIO THIS
MORNING...MOSTLY BETWEEN 8 AND 12Z...SLIGHTLY EARLIER IN DAYTON
AND LINGERING A BIT LONGER IN COLUMBUS. CIGS OUTSIDE OF SHOWER AND
THUNDERSTORM ACTIVITY SHOULD REMAIN VFR. MODELS ARE PROGGING A
DISTINCT BACK EDGE WORKING THROUGH EARLY THIS MORNING WITH NO
AFTERNOON CONVECTION. HAVE HELD ON TO LOWER CIGS THROUGH THE
AFTERNOON IN CENTRAL OHIO WHERE REMAINING TAF SITES SHOULD ONLY
SEE SCT CB TODAY.

MOIST BOUNDARY LAYER WITH A LOADED TRIGGER SOUNDING IS A BIT
DISCONCERTING THIS AFTERNOON. PRE FRONTAL STORMS THIS MORNING
SHOULD STABILIZE THE SFC BUT THERE IS A CONCERN FOR ISOLD STRONG
TSRA WITH ENOUGH HEATING DUE TO LACK OF CLOUD COVER. SFC WINDS
WITH THE FROPA THIS AFTERNOON WILL SEE SOME GUSTS TO 30KT.

OUTLOOK...MVFR CIGS ARE EXPECTED ON SATURDAY AND SHOULD CONTINUE
THROUGH MONDAY MORNING AS COLD WORKS IN WITH THE EASTWARD MOVING
LOW PRESSURE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...JTD
AVIATION...FRANKS
Hazardous weather outlook, Apr 10, 3:40 PM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT THU APR 10 2008

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-112045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
440 PM EDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE TONIGHT
ACROSS SOUTHEAST INDIANA...WESTERN OHIO AND NORTHERN KENTUCKY. A
FEW OF THE STORMS MAY BE SEVERE LATE TONIGHT WITH THE PRIMARY
SEVERE THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY
ON FRIDAY. SOME OF THE STORMS MAY BE SEVERE IN THE AFTERNOON WITH
THE PRIMARY SEVERE THREAT BEING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND FRIDAY.

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-112045-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
440 PM EDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY
ON FRIDAY. SOME OF THE STORMS MAY BE SEVERE IN THE AFTERNOON WITH
THE PRIMARY SEVERE THREAT BEING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON.

The radar

The Cincinnati radar (KILN), 19 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
April 11, 2:00 AM EST to 2:04 AM EST
Where
Clinton County, 1.19 mi N of Blanchester
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.297, -83.978

Thunderstorm Wind, Fairfield

When
April 11, 7:30 PM EST to 7:34 PM EST
Where
Fairfield County, 0.89 mi NNW of Waterloo to 1.97 mi NE of Waterloo
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.841, -82.789

At least ten large pine trees were knocked down. There was some structural damage to a home with a few broken windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95467, 95465.